Missouri, 2021

Flash Flooding in Missouri, May 17 to 18, 2021

May 17 to 18, 2021 · NWS SGF · 7 events in 4 counties and zones

Abundant gulf moisture streamed northward across the central US in between high pressure over the mid Atlantic and low pressure over the southwest US. Heavy rainfall occurred over central and southwest Missouri from the evening of the 17th to the morning of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$250,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Abundant gulf moisture streamed northward across the central US in between high pressure over the mid Atlantic and low pressure over the southwest US. Heavy rainfall occurred over central and southwest Missouri from the evening of the 17th to the morning of the 18th. Rainfall accumulations of two to five inches led to flash flooding in Marionville and Verona in Lawrence County. Homes were flooded in Marionville and Highway 60 flooded. In Verona, five people had to be rescued off their roof. Additional flash flooding occurred near Pleasant Hope and Eudora in Polk County, near Billings in Christian County, and along Kelly Creek in Monett, in Barry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 17, 5:18 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 17, 5:18 PM CST, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
618 PM CDT Mon May 17 2021

...00Z AVIATION UPDATE...

.SHORT TERM...(This evening through Tuesday)
Issued at 220 PM CDT Mon May 17 2021

Regional and local radar shows scattered showers continuing over
the area. Nearly stationary boundary was stretching from a low in
the southwest corner of MO northeastward into central MO.
Meanwhile, upper level shortwave energy continues to lift
northeast across the northwestern section of the CWA with another
wave of energy across central OK lifting northeast towards the
region. Cloud cover and rain has kept some temperatures in the mid
to upper 60s today, while some low to mid 70s have occurred along
the MO/AR border and outside of the rain areas in the southwest
portion of MO and southeast KS.

The upper level energy will continue to lift northeast out of OK
and into the area tonight with another shortwave expected to do
the same on Tuesday. Some limited instability was developing this
afternoon and low level jet energy will develop this evening, so
the showers/thunderstorms should expand over the area from late
afternoon through the evening, pushing into the eastern Ozarks
later tonight. Additional convection should move into the western
CWA during the morning Tuesday and then expand with increasing
instability during the afternoon. Due to the mostly scattered
nature of the storms, we are not expecting any widespread flooding
with the convection tonight into Tuesday, but some localized
pockets of excessive rain may develop.

.LONG TERM...(Tuesday Night through Monday)
Issued at 220 PM CDT Mon May 17 2021

It looks like a stronger wave of energy may move into the area
late Tuesday night and offer the best chance of higher rain totals
over the western sections of the CWA. Even then, not enough of a
signal for any kind of flood watch at this point.

By Thursday, the upper low will become more of an open wave and
lift north-northeast into the northern plains and upper MS valley
as a new upper low develops over northern CA. High amplitude ridge
will be centered over the southeast into the OH valley and will
retrograde slightly into the area late in the week. As this
occurs, our precipitation chances will be more limited to the
western sections of the CWA and will probably see some warmer
temperatures into the lower and middle 80s creep into the eastern
CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 615 PM CDT Mon May 17 2021

Scattered showers and thunderstorms will be moving near the SGF
and BBG sites this evening. JLN will likely remain dry. Chances
are highest at SGF. Ceilings will likely remain MVFR through the
night with some IFR potential by morning. Winds will remain south
to southeasterly at SGF and BBG with a west wind at JLN. Winds at
JLN should switch around to the south overnight. Additional
chances for showers and storms returns by Tuesday afternoon and
have included prob30 groups for now.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Burchfield
Hazardous weather outlook, May 17, 1:35 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
235 PM CDT Mon May 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
235 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Scattered showers and thunderstorms will continue this
  afternoon and tonight across the area. A few stronger storms may
  produce small hail and gusty winds, but should generally remain
  below severe limits. Heavy rain will accompany the
  thunderstorms and any repeated rainfall over the same locations
  could bring some localized flooding. Due to the expected
  scattered nature of the storms, widespread flooding is not
  expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Several additional rounds of showers and thunderstorms with
  heavy rain are expected through the end of the week. Most of
  this activity will also be scattered in nature and while some
  localized flooding will be possible, widespread flooding is not
  expected at this time.

  Some stronger storms may develop, but no widespread severe
  weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Springfield radar (KSGF), 31 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
May 17, 7:07 PM CST to May 18, 12:00 AM CST
Where
Polk County, 0.55 mi W of Eudora to 0.73 mi SW of Eudora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.480, -93.560

Highway W at Turkey Creek was closed due to flooding.

Flash Flood, Christian

When
May 17, 8:14 PM CST to May 18, 2:00 AM CST
Where
Christian County, 4.18 mi S of Billings to 4.12 mi S of Billings
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.010, -93.560

A water rescue was performed near the headwaters of Spring Creek along Pine Road. No injuries were reported.

Flash Flood, Polk

When
May 17, 8:22 PM CST to May 18, 2:00 AM CST
Where
Polk County, 2.76 mi S of Pleasant Hope to 2.71 mi S of Pleasant Hope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.430, -93.280

Highway H and 564th Road were flooded and impassable.

Flash Flood, Lawrence

When
May 17, 9:14 PM CST to May 18, 2:00 AM CST
Where
Lawrence County, Aurora to 0.83 mi NNW of Aurora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.970, -93.720

Widespread street flooding was reported in town.

Flash Flood, Lawrence

When
May 17, 10:21 PM CST to May 18, 2:00 AM CST
Where
Lawrence County, 0.54 mi NNE of Marionville to 0.79 mi ENE of Marionville
Cause
Heavy Rain
Injuries
0 direct, 3 indirect
Property damage
$200,000
Reported by
Fire Department/Rescue
Coordinates
37.007, -93.647

Widespread flooding was reported in town where rainfall accumulations of two to five inches led to flash flooding in Marionville. Five homes were impacted by flood waters and at least one water rescue was performed, no injuries were reported. Highway 60 and County Road 1140 were also flooded which contributed to a vehicle accident which caused injuries to three people.

Flash Flood, Lawrence

When
May 17, 10:46 PM CST to May 18, 2:00 AM CST
Where
Lawrence County, 0.69 mi N of Verona to 0.85 mi NE of Verona
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.980, -93.800

A water rescue was performed to remove five people from the roof of a flooded home. no injuries occurred.

Flash Flood, Barry

When
May 17, 11:40 PM CST to May 18, 2:00 AM CST
Where
Barry County, 0.54 mi NE of Monett to 0.55 mi W of Monett
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.924, -93.912

Kelly Creek in Monett was reported out of its banks with evacuations occurring as the creek flowed rapidly out of its banks. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961471, 961474, 961475, 961476, 961477, 961478, 961479.